Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 26, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 2, 2012, 2:46 PM CST for Marion County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 2, 2012, 2:46 PM CST (20:46 UTC)
- Expired
- Mar 2, 2012, 3:30 PM CST
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 57 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 1:20 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
653
WUUS54 KBMX 022046
SVRBMX
ALC093-022130-
/O.NEW.KBMX.SV.W.0026.120302T2046Z-120302T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CST FRI MAR 2 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MARION COUNTY IN NORTHWEST ALABAMA...
* UNTIL 330 PM CST
* AT 243 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WESTON...OR 5 MILES WEST OF HAMILTON...AND MOVING NORTHEAST AT 40
MPH.
* LOCATIONS IMPACTED INCLUDE...
HAMILTON...WESTON...BRINN...HACKLEBURG...RANKIN FITE AIRPORT...
TESSNER AND BEAR CREEK.
THIS INCLUDES...
US 78 EXIT NUMBERS 7 THROUGH 11...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FRIDAY EVENING FOR
NORTHWESTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3432 8802 3432 8766 3431 8763 3421 8763
3420 8764 3411 8799 3410 8813 3432 8805
3433 8803
TIME...MOT...LOC 2046Z 238DEG 33KT 3415 8804
$$
612 follow-up statements
719
WWUS54 KBMX 022055
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CST FRI MAR 2 2012
ALC093-022130-
/O.CON.KBMX.SV.W.0026.000000T0000Z-120302T2130Z/
MARION AL-
255 PM CST FRI MAR 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MARION COUNTY UNTIL 330 PM CST...
AT 253 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HAMILTON...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
BRINN...HACKLEBURG...TESSNER AND BEAR CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3431 8786 3432 8766 3431 8763 3421 8763
3420 8764 3415 8786 3415 8799 3418 8803
3422 8802 3432 8789
TIME...MOT...LOC 2055Z 238DEG 33KT 3418 8795
$$
61897
WWUS54 KBMX 022106
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CST FRI MAR 2 2012
ALC093-022130-
/O.CON.KBMX.SV.W.0026.000000T0000Z-120302T2130Z/
MARION AL-
306 PM CST FRI MAR 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MARION COUNTY UNTIL 330 PM CST...
AT 302 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HACKLEBURG...OR 10 MILES NORTHEAST OF HAMILTON...MOVING NORTHEAST AT
45 MPH.
LOCATIONS IMPACTED INCLUDE...
TESSNER AND BEAR CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3431 8766 3431 8763 3422 8763 3422 8764
3419 8787 3421 8789 3430 8786 3432 8767
TIME...MOT...LOC 2106Z 246DEG 38KT 3423 8780
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 11:24 AM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Mar 2, 11:24 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1124 AM CST FRI MAR 2 2012 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... THINGS ARE OFF TO AN EARLY START THIS MORNING...IF NOT IN OUR AREA THEN NOT TOO FAR AWAY JUST TO OUR NORTH. NOTHING IN THE MORNING DATA ANALYSIS SUGGESTS ANY LESS OF A CONCERN FOR SEVERE STORMS/TORNADOES TODAY FROM THE DISCUSSIONS ISSUED LAST NIGHT AND EARLIER THIS MORNING BY THIS OFFICE. SPC RUC MESOSCALE GRAPHIC SUITE SUGGESTS THAT THE GREATEST INSTABILITY AT THIS HOUR (15Z) WAS BACK TO OUR WEST...NEAR THE MS RIVER INTO EASTERN ARKANSAS...AND THEN NORTHWARD FROM THERE. I THINK THAT THIS WILL ULTIMATELY BE WHERE THE SO-CALLED MAIN EVENT FIRES UP IN THE NEXT FEW HOURS. VISIBLE SATELLITE IMAGERY SHOWS SEVERAL PARALLEL BANDS OF CLOUDS ORIENTED IN A WSW TO ENE FROM AR/LA/MS INTO WESTERN ALABAMA. MY CONCERN IS THAT ANY ONE (OR MORE) OF THESE MESOSCALE BANDS COULD END UP BEING A DEVELOPMENT ZONE FOR LINEARLY-ORIENTED SUPERCELLS. SO WHAT WE ARE THINKING RIGHT NOW IS...FROM ROUGHLY THE CITIES OF CARROLLTON AND JASPER NORTH AND WEST...THERE COULD BE AN EARLY THREAT THAT SLOWLY RAMPS UP TO THE MAIN EVENT LATER THIS AFTERNOON OR THIS EVENING. THE MORE SOUTH AND EAST YOU GO...THE MORE LIKELY THAT THE SEVERE WEATHER WAITS UNTIL CLOSER TO THE PASSAGE OF THE COLD FRONT TONIGHT. WE'VE UPDATED THE TIMING GRAPHIC ON OUR WEB PAGE TO INDICATE THIS EARLIER POSSIBLE START TO THINGS IN THE NORTHWEST. WILL ALSO BE WATCHING THE EVOLUTION OF THE SURFACE LOW...AND TRYING TO IDENTIFY ANY SMALLER SCALE LOW CENTERS ALONG THE FRONT THAT MAY CAUSE A MESO- OR STORM-SCALE BACKING OF THE SURFACE WINDS. BULK SHEAR VECTORS CONTINUE TO HAVE A LARGE EASTWARD COMPONENT...AND AS LONG AS THE STORM FORCING ORIENTATION STAYS IN A LARGELY SW TO NE CONFIGURATION...THEN THE CROSSING ANGLE WILL REMAIN SUPPORTIVE OF SUPERCELL DEVELOPMENT. && .AVIATION... 18Z TAF DISCUSSION. CEILINGS RISING TO VFR THIS AFTERNOON. WINDS FROM THE SOUTH AND GUSTY TO NEAR 25 KTS AHEAD OF AN APPROACHING STORM SYSTEM. LATE THIS AFTERNOON AND INTO THE EVENING...SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A SQUALL LINE. AT THIS POINT...THE HEAVIEST RAINFALL AND THUNDERSTORMS SHOULD FALL BETWEEN 23Z AND 06Z ACROSS THE NORTH...AND IN THE EARLY MORNING HOURS NEAR MGM AND TOI. TIMING WILL HAVE TO BE ADJUSTED AS THE ACTUAL STORMS BEGIN TO DEVELOP. AFTER THE MAIN CONVECTIVE LINE PUSHES THROUGH...STEADY LIGHT RAIN IS EXPECTED THROUGH MUCH OF THE MID MORNING HOURS WITH SOME IMPROVING CONDITIONS TO VFR POSSIBLE ACROSS THE NORTH BY LATE MORNING. && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 AM TO 6 PM TODAY FOR ALL AREAS. && 61/88
Hazardous weather outlook, Mar 2, 6:24 AM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 624 AM CST FRI MAR 2 2012 ALZ011>015-017>050-031230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 624 AM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHWEST CENTRAL ALABAMA AHEAD OF AND ALONG A STRONG COLD FRONT...AND CONTINUE THROUGH EARLY SATURDAY MORNING ACROSS THE SOUTHEAST. ALL SEVERE WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT LINE WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. THE HIGHEST THREAT AREA FOR TORNADOES WILL BE ALONG AND NORTH OF INTERSTATE 20. THE SEVERE THREAT WILL END EARLY SATURDAY MORNING AS THE FRONT EXITS TO THE SOUTHEAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THROUGH EARLY SATURDAY MORNING...SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF THE INTERSTATE 85 CORRIDOR...AHEAD OF AND ALONG A STRONG COLD FRONT EXITING SOUTHEAST CENTRAL ALABAMA. ALL SEVERE WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...ISOLATED TORNADOES...AND FLASH FLOODING. A DRY AIRMASS WILL SPREAD ACROSS CENTRAL ALABAMA NEXT WEEK RESULTING IN LOW RELATIVE HUMIDITY VALUES AND POSSIBLE CRITICAL FIRE WEATHER CONDITIONS TUESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 4:53 AM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 13 hr |
| Mar 2, 2:59 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 46 min |
| Mar 2, 3:26 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 49 min |
| Mar 2, 3:38 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 52 min |
| Mar 2, 3:47 PM CST | Severe Thunderstorm Warning | BMX | Winston | 43 min |
| Mar 2, 4:05 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 40 min |
| Mar 2, 4:16 PM CST | Severe Thunderstorm Warning | BMX | Walker | 44 min |
| Mar 2, 4:23 PM CST | Severe Thunderstorm Warning | BMX | Marion, Winston | 31 min |
| Mar 2, 4:39 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 53 min |
| Mar 2, 4:46 PM CST | Severe Thunderstorm Warning | BMX | Blount | 48 min |
| Mar 2, 4:53 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 52 min |
| Mar 2, 5:16 PM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 44 min |
| Mar 2, 5:43 PM CST | Tornado Warning | BMX | Lowndes | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.